Winter Storm, Kittson
- When
- December 5, 6:00 PM CST to December 6, 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Public
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A hybrid-type surface low strengthened over east central South Dakota, then lifted north-northeast into the northwest corner of Minnesota by the morning of December 6th. As the low lifted north-northeast, a band of heavy snow formed over south central North Dakota and lifted northeast toward Jamestown, then Grand Forks, and on into northwest Minnesota.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A hybrid-type surface low strengthened over east central South Dakota, then lifted north-northeast into the northwest corner of Minnesota by the morning of December 6th. As the low lifted north-northeast, a band of heavy snow formed over south central North Dakota and lifted northeast toward Jamestown, then Grand Forks, and on into northwest Minnesota. This band of snow produced one to two inch per hour snowfall rates. A good portion of the East Grand Forks to Roseau corridor picked up 8 to 12 inches of snow. Although wind speeds stayed fairly low through Monday afternoon the 5th, they did pick up into the 15 to 25 mph range Monday night. Many schools were closed on Tuesday the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 5, 3:27 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
327 PM CST Mon Dec 5 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 309 PM CST Mon Dec 5 2016
Very challenging forecast due to this being two distinct events, a
winter storm with heavy snow tonight followed by increasing winds
and blizzard conditions on Tuesday. As of right now, the sfc low
is down over eastern SD with the regional radars showing a band of
heavy snow over south central ND. Bismarck has already reported 4
inches of snow from this band. Models forecast this band of snow
to move into the Jamestown to Grand Forks corridor by 9 PM, then
into the northern Red River Valley overnight. Looking at warning
criteria snowfall in the now through 12z Tuesday time frame, with
not much wind. Added Lake of the Woods, northern Beltrami, and
northern Clearwater counties to the winter storm warning that was
issued earlier this morning. Later shifts will have to monitor the
tonight warnings and advisories and see if further expansion is
needed.
What is the difference for Tuesday...the strong northwest winds
kick in and the light snow lingers. Had a lot of discussion on
how to handle the transition from snow to wind and whether double
headlines were too confusing. However, the biggest impact from
this event will be the increasing northwest winds on Tuesday.
Want to get the word out now that people may wake up in the
morning and see the fresh snow, but little wind, and think things
are going to be fine. However, the northwest winds will kick in
through the morning and result in blizzard conditions fairly
quickly. How fast is yet to be determined, but tried to time it
into the Devils Lake region first around 12z, west of the Red
River by 15z, and east of the Red River by 18z. Think that this
blizzard warning will eventually need to be expanded further
southward during the day Tuesday, but this is a good starting
point. Otherwise, kept 00z Wednesday as the ending time for all
warnings and advisories, although it could continue into Tuesday
night as well.
.LONG TERM...(Tuesday night through Monday)
Issued at 309 PM CST Mon Dec 5 2016
500mb cyclonic flow around upper low over Ontario to impact the
area with prolonged light snow chances through Wednesday and
Thursday with another 1 to 3 inches of snow possible. Max
temperatures will be in the teens on Wednesday and cooling into
the single digits by Friday as the center of the cold dome of high
pressure settles in. 500mb zonal flow develops by saturday with
temperatures rising back into the teens for weekend highs and the
return of snow chances.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CST Mon Dec 5 2016
Very difficult TAF forecasting period. Expect snow to spread over
the TAF sites this afternoon into early this evening. The most
snow will affect KDVL/KGFK/KTVF...with lesser amounts at KBJI and
KFAR. Really not expecting the wind to increase until around
12-15z Tuesday, and then only for areas along and west of the Red
River Valley. These gusty winds will take longer to reach KTVF and
KBJI. However, once the gusty winds make it into the area on
Tuesday, it will be there for the rest of the TAF period. Have
gone with vsbys on Tuesday in the 1 to 3 mile range, but may have
to drop them down a little more.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 9 AM CST Tuesday for NDZ008-016-027-
029-030.
Blizzard Warning from 9 AM to 6 PM CST Tuesday for NDZ008-016-
027-029-030-039.
Winter Storm Warning until 6 AM CST Tuesday for NDZ006-007-014-
015-024-026-028-054.
Blizzard Warning from 6 AM to 6 PM CST Tuesday for NDZ006-007-
014-015-024-026-028-038-054.
Winter Weather Advisory until 9 AM CST Tuesday for NDZ039.
Winter Weather Advisory until 6 AM CST Tuesday for NDZ038.
MN...Winter Weather Advisory until noon CST Tuesday for MNZ002-003-
022-027.
Blizzard Warning from noon to 6 PM CST Tuesday for MNZ001>004-
007-008-013>015-022-027.
Winter Weather Advisory until 6 PM CST Tuesday for MNZ017-023.
Winter Storm Warning until 6 PM CST Tuesday for MNZ005-006-009-
016.
Winter Storm Warning until noon CST Tuesday for MNZ001-004-007-
008-013>015.
&&
SHORT TERM...Godon
LONG TERM...JK
AVIATION...GodonHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 516 AM CST MON DEC 5 2016 MNZ001>009-013>017-022-023-027-NDZ006>008-014>016-024-026>030-038- 039-054-061130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-WEST BECKER-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-CASS-WESTERN WALSH COUNTY- 516 AM CST MON DEC 5 2016 ...DANGEROUS WINTER WEATHER EXPECTED LATE THIS AFTERNOON INTO TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF HEAVY SNOW AND BLOWING SNOW WILL DEVELOP IN EASTERN NORTH DAKOTA LATE THIS AFTERNOON AND SPREAD ACROSS NORTHWEST MINNESOTA THIS EVENING. STRONG WINDS DEVELOPING EARLY ON TUESDAY WILL PRODUCE AREAS OF LOW VISIBILITIES IN SNOW AND BLOWING FOR MUCH OF THE DAY. TRAVEL WILL BECOME DIFFICULT DURING THE EVENING AND OVERNIGHT PERIODS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW AND BLOWING SNOW WILL CONTINUE THROUGH TUESDAY... TAPERING OFF BY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SNOWFALL AND LOW VISIBILITY REPORTS ARE APPRECIATED. MNZ024-028>032-040-NDZ049-052-053-061130- HUBBARD-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA- GRANT-RANSOM-SARGENT-RICHLAND- 516 AM CST MON DEC 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS POSSIBLE LATE TODAY AND TONIGHT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW IS POSSIBLE THROUGHOUT THE WEEK. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUST
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665987, 665988, 665989, 665990, 665991, 665992, 665993, 666007, 666008, 666009, 666010.